Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Sioux Falls, SD

June 15, 2024Dickinson County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 15, 2024, 9:33 PM CDT for Dickinson County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2024, 9:33 PM CDT (02:33 UTC)
Expired
Jun 16, 2024, 12:00 AM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:46 PM CDTFLASH FLOODSpirit Lake, IAReport of 2 to 3 cars stalled in flooded streets.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 521 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
521 m²/s²
0-3 km storm-relative helicity
789 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS53 KFSD 160233
FFWFSD
IAC059-160500-
/O.NEW.KFSD.FF.W.0002.240616T0233Z-240616T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
933 PM CDT Sat Jun 15 2024

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Central Dickinson County in northwestern Iowa...

* Until midnight CDT tonight.

* At 933 PM CDT, Emergency management reported thunderstorms 
  producing heavy rain and street flooding in Spirit Lake. Between 2 
  and 3 inches of rain have fallen. Additional rainfall amounts of 1 
  to 2 inches are possible in the warned area. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Spirit Lake, Milford, Arnolds Park, Okoboji, Orleans, Wahpeton and 
  West Okoboji.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4331 9527 4344 9516 4348 9510 4346 9502
      4328 9515

FLASH FLOOD...OBSERVED

$$

SG
2 follow-up statements
011 
WGUS73 KFSD 160336
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1036 PM CDT Sat Jun 15 2024

IAC059-160500-
/O.CON.KFSD.FF.W.0002.000000T0000Z-240616T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson IA-
1036 PM CDT Sat Jun 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR CENTRAL DICKINSON COUNTY...

At 1036 PM CDT, Emergency management reported thunderstorms produced 
heavy rain in Spirit Lake. Between 2 and 4 inches of rain have 
fallen. Heavy rain will be ending over the next hour or so. Flash 
flooding is on-going. Dispatch reported multiple cars stranded in 
water in Spirit Lake.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management and dispatch reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Spirit Lake, Milford, Arnolds Park, Okoboji, Orleans, Wahpeton and 
  West Okoboji.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4331 9527 4344 9516 4348 9510 4346 9502
      4328 9515

FLASH FLOOD...OBSERVED

$$

SG
121 
WGUS73 KFSD 160459
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1159 PM CDT Sat Jun 15 2024

IAC059-160509-
/O.EXP.KFSD.FF.W.0002.000000T0000Z-240616T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson IA-
1159 PM CDT Sat Jun 15 2024

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT FOR 
CENTRAL DICKINSON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4331 9527 4344 9516 4348 9510 4346 9502
      4328 9515

$$

SST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 7:03 PM CDT, 2 hours 30 minutes earlier. Its key messages:

  • An area of showers and strong to severe storms will spread east into far northeast Nebraska and northwest Iowa, and perhaps adjacent portions of far southeast SD and southwest MN this evening. The main threats will the strongest storms will be large hail, damaging wind gusts, heavy downpours, and perhaps a few tornadoes. Severe weather threat is greatest through 10 PM, though may persist through midnight.
  • Heat advisory criteria with heat index readings nearing 100 degrees will be approached over Nebraska and Iowa Sunday afternoon and possibly Monday afternoon.
  • Potential for a higher end severe weather risk Sunday night into Monday across the region. Very large hail will be the primary risk, but damaging wind gusts may develop. Confidence remains low to moderate on location and timing.
  • Concern for heavy rain and flash flooding develops late Sunday night into Monday north of the I-90 corridor. By early Monday in this area, there's a high chance of 1+ inches of rain with a few locations potentially receiving 2+ inches.
  • An active weather pattern continues through most of next week. Ensemble guidance through the week suggests a high (>70%) chance for 2+ inches of rain with potential for some locations to see 4+ inches by next weekend.
Area forecast discussion, Jun 15, 7:03 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
703 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- An area of showers and strong to severe storms will spread
  east into far northeast Nebraska and northwest Iowa, and
  perhaps adjacent portions of far southeast SD and southwest MN
  this evening. The main threats will the strongest storms will
  be large hail, damaging wind gusts, heavy downpours, and
  perhaps a few tornadoes. Severe weather threat is greatest
  through 10 PM, though may persist through midnight.

- Heat advisory criteria with heat index readings nearing 100
  degrees will be approached over Nebraska and Iowa Sunday
  afternoon and possibly Monday afternoon.

- Potential for a higher end severe weather risk Sunday night
  into Monday across the region. Very large hail will be the
  primary risk, but damaging wind gusts may develop. Confidence
  remains low to moderate on location and timing.

- Concern for heavy rain and flash flooding develops late Sunday
  night into Monday north of the I-90 corridor. By early Monday
  in this area, there's a high chance of 1+ inches of rain with
  a few locations potentially receiving 2+ inches.

- An active weather pattern continues through most of next week.
  Ensemble guidance through the week suggests a high (>70%)
  chance for 2+ inches of rain with potential for some locations
  to see 4+ inches by next weekend.

&&

.UPDATE...
Issued at 638 PM CDT Sat Jun 15 2024

Severe storms continue to merge into a slow moving cluster of
storms in northeast Nebraska early this evening. This MCS is
likely to track northeast into northwest and west central Iowa
late this evening. The resulting MCS is likely to remain well
organized, fed by a stout LLJ and moving into a fairly unstable
environment supportive of severe weather despite its slow
motion. The environment as of early this evening has recovered
with 1500-2000 J/kg MLCAPE, STP of 1-3, Pwats near 2.0, and
modest mid level lapse rates across northwest Iowa and far
northeast Nebraska. Though strong to severe storms developing
ahead of the MCS cannot be ruled out, there are major doubts in
this based on what has happened thus far and waning daylight,
leaving the more likely severe threat to be the incoming MCS.
Main threats over the next few hours are large hail up to golf
ball size, localized flash flooding with rates of 1-2"/hr, and
perhaps a few tornadoes.

&&

.DISCUSSION...
Issued at 301 PM CDT Sat Jun 15 2024

Instability slow to recover after a morning MCS in eastern NE has
carved out a large relatively stable air mass. The outflow can be
seen on satellite extending from eastern KS into central NE early
this afternoon. With the wave in place across central NE into
eastern SD a combination of diurnal heating and increased southerly
flow should gradually work through this stable air mass. A decent
pool of instability at 1500-2000 J/kg CAPE exists across south
central NE which should spread northeast. The big question mark is
just when storms may fire. With the delayed response from the
morning MCS the deeper instability may not approach far northeast NE
and northwest IA until closer to 0z, bringing the best chance for
isolated severe storms into northwest IA from about 7 pm to 11 pm.
While the overall shear profile is not very impressive the lowest km
or so does have some decent speed and directional shear along with a
fairly low LFC/LCL which means an isolated tornado cannot be ruled
out. If development is much later than 0z isolated hailers will be
the main threat.

Once this wave passes this evening, weak mid and upper level ridging
will build into the area as a strong low level cap develops. This
cap will server a couple of purposes. The first will be to suppress
any convective potential on Sunday afternoon and possibly into the
early evening, even with an incoming weak boundary. The other
purpose this boundary will serve is to limit mixing and allow
moisture to pool near and ahead of this incoming front, resulting in
surface dew points in the upper 60s to lower 70s. Combined with
highs of 90 to 95, heat indices in mostly northwest IA could climb
to around 100 in the afternoon.

This brings us to Sunday night into Monday. The big battle will be
between capping and forcing/moisture. A significant cap will
continue into Sunday night, and current trends suggest that just
about any parcel that tries to lift below about 850-800mb will not
make it. This suggests we may need to wait for the main wave to
eject northeast late Sunday night which would put the main threat
for any severe weather and heavy rain from about midnight to noon
Sunday night into Monday. Just how much instability will exist if
lifting above 800 mb will be a big question. Overall there will be a
late evening threat for some isolated elevated supercells with
damaging hail the biggest threat, but the main threat will be later
in the night with a likely lesser severe threat but a higher heavy
rain threat. This potential continues to remain highest near and
especially north of I-90.

The models become less agreeable Tuesday into Wednesday with the
strength of the wave to the northwest and the resultant position of
the surface front. For now not enough confidence to worry about a
whole lot during this time, but there will be a continue threat for
showers and thunderstorms.

Once the convective potential lifts north on Monday morning the
precipitation chances should wane, but another system is expected to
move into the area on Monday night into Tuesday which will bring a
renewed threat into the area. The better chances appear to be near
and west of I-29.

The pattern remains active Thursday into Saturday with seasonally
warm and humid conditions. The flow aloft is expected to become a
bit more westerly but still indications that multiple weak waves
will traverse this flow and bring continued chances for showers and
thunderstorms.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 638 PM CDT Sat Jun 15 2024

VFR conditions with southerly winds will prevail across much of
the region near and west of a Yankton to Sioux Falls to
Marshall MN line tonight. Further southeast, a complex of
showers and strong to severe storms will spread east into far
eastern NE and western IA late this evening. IFR to MVFR
conditions as well as damaging and/or gusty erratic winds, large
hail, and perhaps even a tornado or two are possible with this
cluster of storms. This activity is most likely to impact the
Highway 20 corridor near KSUX to KSLB before 06z, but could
impact areas as far north as KSPW and KSHL.

After 06z, VFR conditions will prevail across the region through
Sunday. A passing cold front will turn winds southwesterly and
eventually northwesterly at KHON and KFSD on Sunday, becoming
stationary between KFSD and KSUX by the end of the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...BP
DISCUSSION...08
AVIATION...BP
Hazardous weather outlook, Jun 15, 7:31 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
731 PM CDT Sat Jun 15 2024

MNZ071-SDZ038>040-050-052>061-063>065-068-161245-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
731 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe storms are possible late Sunday evening
into Monday morning, with the greatest risks of large hail up to 2
inches in diameter and 60 mph winds. Additionally, slow moving storms
could produce locally heavy rainfall which could lead to localized
ponding of water or flash flooding.

Additional rounds of thunderstorms may occur Monday night into
Tuesday with severe weather possible. A very active weather pattern
is likely through the next week, so continue to monitor the local
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-161245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union-
731 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms may spread into northeast Nebraska and
northwest Iowa this evening. The strongest storms may bring a tornado
or two, locally heavy downpours leading to localized ponding of water
or flash flooding, and perhaps ping pong ball size hail or damaging
wind gusts up to 65 mph. Severe weather threat lingers through
midnight.

Patchy fog is possible Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected late Sunday evening into Monday morning,
especially in areas along and north of Interstate 90. Scattered
strong to severe storms are possible, with the greatest risks of
large hail up to 2 inches in diameter and 60 mph winds. Additionally,
slow moving storms could produce locally heavy rainfall which could
lead to flooding.

Additional rounds of thunderstorms may occur Monday night into
Tuesday with severe weather possible. A very active weather pattern
is likely through the next week, so continue to monitor the local
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through midnight.

In the hours before

Local storm report, Jun 15, 8:31 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
831 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Funnel Cloud     2 NNW Emerson           42.31N 96.74W
06/15/2024                   Dixon              NE   Trained Spotter

            Wall cloud to the north of Emerson briefly
            dropped a funnel cloud. Time and location
            estimated by radar.

&&

TRM
Local storm report, Jun 15, 8:57 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
857 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Hail             3 WNW Hartley           43.19N 95.52W
06/15/2024  E0.88 Inch       O'Brien            IA   Trained Spotter

            A few nickel sized hail stones, but no
            damage.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:21 PM CDTSevere Thunderstorm WarningFSDWoodbury24 min
Jun 15, 8:31 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola29 min
Jun 15, 8:42 PM CDTSevere Thunderstorm WarningFSDWoodbury33 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.